MAUDE Adverse Event Report: ALPHATEC SPINE INC NOVEL POSTERIOR INSERTER STRAIGHT ASSEMBLY (STAINLESS STEEL); LXH

ALPHATEC SPINE INC NOVEL POSTERIOR INSERTER STRAIGHT ASSEMBLY (STAINLESS STEEL); LXH
Model Number 64918
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 10/20/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Inspection of the inserter (64918) revealed that the 6-32 threads of the internal shaft had fractured and broke at the distal tip of the instrument.The fracture is flush with the inserter tube which houses the inner shaft.The implant retriever (64641) which also fractured while attempting to the retrieve the detached section of the inserter was manufactured on october 1, 2014 (lot# 7178102).Visual inspection found that the top jaw had fractured and broke at the.079/.082 top thru hole (pivot location).An evaluation of both returned instruments and review of the corresponding device history records found no manufacturing, processing or design related irregularities.The instruments were found to be properly manufactured and released in accordance with the device master record.
 
Event or Problem Description
The threaded part of the inserter that threads into the peek implant sheared off inside the implant during insertion.While trying to retrieve the implant, part of the implant retriever broke inside of the patient.There was about a 30 minute delay in the case from the time the first instrument broke, to the time the cage was successfully placed.

Brand Name
NOVEL POSTERIOR INSERTER STRAIGHT ASSEMBLY (STAINLESS STEEL)
Common Device Name
LXH
Manufacturer (Section D)
ALPHATEC SPINE INC
5818 el camino real
carlsbad CA 92008
MDR Report Key6132847
Report Number2027467-2016-00093
Device Sequence Number10878920
Product Code LXH
UDI-Device Identifier00844856041271
UDI-Public00844856041271
Combination Product (Y/N)N
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 10/21/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Model Number64918
Device Catalogue Number64918
Device Lot Number5848901
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/02/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/01/2016
Initial Report FDA Received Date11/29/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age63 YR